Kansas, 2017

Hail in Kansas, June 6, 2017

June 6, 2017 · NWS GLD · 4 events in 3 counties and zones

During the afternoon strong to severe thunderstorms moved southeast across Northwest Kansas producing nickel to quarter size hail. The largest hail was reported in Hill City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon strong to severe thunderstorms moved southeast across Northwest Kansas producing nickel to quarter size hail. The largest hail was reported in Hill City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 6, 11:05 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 6, 11:05 AM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1105 AM MDT Tue Jun 6 2017

.UPDATE...
Issued at 550 AM MDT Tue Jun 6 2017

Just completed an update. Showers and thunderstorms developing a
little ahead of schedule. So based on current radar trends and
latest guidance, adjusted the pops accordingly.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 348 AM MDT Tue Jun 6 2017

Main forecast issue will be heavy rainfall/flash flooding potential
today and tonight. Satellite showing an amplified flow from the
Pacific into eastern North America. This flow has become more
amplified over the last 24 hours.

At mid levels...models having a little trouble with subtle/complex
flow/feature details over our area. Current a small scale 700 mb or
convectively induced circulation over southwest South Dakota and the
northern Nebraska panhandle. At this time it looks like the Gfs with
this feature and overall is doing the best.

Today/tonight...Complex forecast for today. Initial issue will be if
we will have any thunderstorms ongoing as the day begins.
Thunderstorms have been edging closer to the area along a boundary
that has now moved into the northwest portion of the area. The Nmm
and Arw would say that this develop should continue southward and
that makes sense. So am going to continue the evening update some
morning thunderstorms in the north and west.

The above round of precipitation is the first in what looks to be a
number of rounds of thunderstorms through tonight. Models showing a
boundary draped across far eastern Colorado, just to the west of the
border. Majority of the guidance through either lift, qpf signals,
and rainfall probabilities indicate the first round of thunderstorms
will occur along the boundary in eastern Colorado. This area may
slowly expand to just across the Colorado border. This area
continues or slowly moves south of the area.

The next cluster of storms comes in from the north from ongoing
convection over Nebraska. This looks to be due to a small scale mid
level synoptic 700 mb circulation or a convectively induced
circulation. This cluster slowly moves south across the area into
tonight. The brunt of rainfall and what looks to be the heaviest
moves across the eastern third of the area. Other not as intense
convection continues a little further east.

Precipitable water values continue to be above normal especially for
the eastern third. This combined with slower storm motions should
produce moderate to occasionally heavy rainfall. Despite the models
showing the heaviest rainfall over the eastern portion, they differ
on where the heaviest will occur. Believe the heavier rainfall will
occur but am uncertain where it will be. This event does not look as
clear cut as last Saturday plus the eastern portion of our area has
not received as much rainfall. So based on the above and
collaboration with neighbors, chose to not issue a Flash Flood
Watch. However, day shift will need to take another quick look at
this.

Wednesday/Wednesday night...low confidence/high uncertainty
precipitation forecast due to weak/subtle/unorganized
features/pattern over the area. There looks to be some kind of lift
around but it is not a lot. Air mass is drier as well. Forecast
builder gave me slight chance to low chance pops which seems a
little high. However, considering the subtle features and
uncertainty of how today will evolve, left the pop and temperature
forecast alone.

Thursday/Thursday night...Continued subtle and weak features
continue through this period. In general this day does not look as
favorable as it did the previous few days. The builder gave me a
mostly dry day with slight to low chance pops for the night. This
looks fine but could make a case for a little higher pops for the
afternoon. Again due to the same reasoning given for Wednesdays
forecast, I did not modify what the forecast builder gave me.

.LONG TERM...(Friday through Monday)
Issued at 348 AM MDT Tue Jun 6 2017

Friday: Upper level ridge axis progresses east across the area.
ECMWF is showing a slight chance of rain in portions of Cheyenne
County CO during the afternoon/early evening. Chose to disregard at
this time due to the abundance of dry air in place. Temperatures
will be near average or slightly above average for the period.

Saturday-Sunday: Models are in decent agreement looking at the
latest 0Z runs. GFS is still a touch warmer than the ECMWF for the
period though. Leeside troughing sets up through the period and with
strong WAA and southwest flow, CWA will see temperatures on the
rise. Saturday will have gusty winds and highs in the mid to upper
90s. This will be 10-15 degrees above normal for most areas.  For
Sunday, high temps will again be in the mid to upper 90s with the
possibility of some spots hitting the century mark. Current GFS MOS
guidance shows a high of 101 degrees in Hill City for Sunday. Sunday
evening ECMWF is showing a shortwave trough approaching the area
bringing precipitation to northwest parts of the CWA. Left slight
chance of PoPs in the forecast for those areas.

Monday: Models are showing a cold front moving across the area early
Monday and stalling just southeast of the area. This, combined with
an approaching positively tilted longwave trough, will give us a
chance of showers and thunderstorms predominately along and north of
I-70. Temps should cool back to near average with highs in the low
to mid 80s and lows in the mid to upper 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1105 AM MDT Tue Jun 6 2017

KGLD, vfr conditions expected through about 11z with cigs lowering
to mvfr/possibly ifr category for rest of the period. Winds
variable in direction 10kts or less. Tough forecast deciding when
and when not to include showers/thunderstorms in the forecast for
the terminal. Currently thinking that plentiful moisture in the
atmosphere coupled with afternoon heating will increase chances
through the afternoon and early evening. A wind shift is presently
near the terminal which will act as an additional focus for
development. Currently have -tsra mentioned from 19z-02z. Heavy
rain is the main threat and could produce sub vfr visibilities and
cigs.

KMCK, vfr conditions expected through about 08z with cigs lowering
to ifr/lifr category from 09z-18z. Winds generally under 10kts
through the period and will be variable in direction. Similar to
KGLD difficult pinpointing when and when not to include
precipitation mention given abundant moisture and sufficient
heating. First guess is to mention thunderstorms near/over the
terminal from taf issuance through about 00z. Locally heavy
rainfall is possible and could produce sub vfr visibilities.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...BULLER
LONG TERM...SME
AVIATION...99
Hazardous weather outlook, Jun 6, 12:40 PM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1240 PM MDT Tue Jun 6 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1240 PM MDT Tue Jun 6 2017 /140 PM CDT Tue Jun 6 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered to numerous thunderstorms are expected across the area
this afternoon and evening, decreasing in intensity and coverage
after midnight. Some of these storms could become severe with large
hail, damaging winds and locally heavy rainfall. This heavy rainfall
could lead to flash flooding, especially across areas that have
recently received heavy rainfall.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There will be a chance of thunderstorms from late Thursday afternoon
into Thursday night. A few of these storms could become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The radar

The Goodland radar (KGLD), 112 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Decatur

When
June 6, 12:45 PM CST
Where
Decatur County, 0.44 mi W of Oberlin
Measured
0.75 in hail
Reported by
Post Office
Coordinates
39.819, -100.528

Quite a bit of dime size hail fell along with heavy rainfall.

Hail, Decatur

When
June 6, 12:45 PM CST
Where
Decatur County, 1.23 mi W of Oberlin Muni Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
39.829, -100.553

Mostly pea size hail with a few nickel size hailstones.

Hail, Wichita

When
June 6, 2:39 PM CST
Where
Wichita County, 7.2 mi NNE of St Theresa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.642, -101.367

Hail, Graham

When
June 6, 3:00 PM CST
Where
Graham County, Hill City
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.370, -99.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705336, 705339, 705337, 705338.